I've wanted to make a thread on Lyrica withdrawal for some time after living through this horror twice this summer. There are some mentions of in it in the mega thead but just as many claims it doesn't cause withdrawals and it seems like many just choose to believe the best. So considering how bad it is, I think it needs a thread of its own and would appreciate any input from others who have gone throuh the same thing.
For me Lyrica withdrawal is the worst withdrawal I have ever gone through. I have gone through all kinds of opiate withdrawal, and as bad as that is, Lyrica withdrawals is somehow even worse, both mentally and physically. I have heard it described as a combined opiate/benzo withdrawal and this migth be correct. I have never been through benzo withdrawal myself.
To describe it a bit more in detail, mentally the feelings of anxiety, psychosis, and suicidal depression are worse (than opiate withdrawal). Never felt so depressed and miserable in my life, it tops everything I have gone through, and that's saying something. But it was really the physical effects that scared me the most. It feels like there is something seriously wrong with your body and it feels very dangerous. Like you're in a constant state of alarm and can't relax. When you go through opiate withdrawal it's like a bad flu, and as bad as it is it is somehow bearable. The physical symptoms of Lyrica withdrawal are much scarier. I truly felt like I was going to die. Suffered fron extreme hypertension, rapid heartbeat and problems with breathing, in addition to the nausea and flulike symptoms. It feels like a lot of liquid is suddenly relased in your body, filling your lungs making it difficult to breathe, also making it difficult to see or making your sight blurry. Constantly feeling like I was at the verge of a seizure, though this never happened. I think there are many reactions that are dangerous, like the electrolyte balance in your body is seriously screwed up, and more that I can't understand.
This I experienced from quitting cold turkey after using very large doses (like 1500-3000 mg a day), first time after 3 months, and the second time after 5 months. But I have read about people going through the same after using 300 mg a day and not abusing it. The professional advice is to cut out 25 mg every week, or even every third week, in other words a very slow taper.
After my first withdrawal, which lasted 3 days but was pure hell, I was completely apathethic and inconsolabe, not even the fact that another dose was on its way could console me, I was so broken down by the experience. Then when I took my usual dose I just passed out and feel asleep for a few hours, with none of the usual high, like my body really needed the substance. The other time it was after 5 months of addiction and now I had to live through it to the bitter end as all my suppliers failed me. My usual supplier suddenly stopped delivering it without any previous notice.
The worst part of it is that unlike opiate withdrawals where there is a noticable improvement from day to day, with Lyrica there seems to be no improvement. I didn't notice any relief until 10 days, and after 14 days the withdrawal was basically over, but leaving you with bad PAWS and cravings forthe drug. I have also seen some say it lasted longer for them, one that mentioned 9 weeks, but I wouldn't have been able to survive that long. Every day is excrutiatingly long, with no end in sight, I can't find the words to describe the horror of it.
I would STRONGLY encourage anyone who has gotten themselves addicted to Lyrica to invest in an emergency supply that will allow them to maintain or taper safely if they suddenly find themselves running out. And don't be tempted to use this stash to get high with because it will just not be worth it. It will be a lifesaver in that situation and be worth much more to you than a few good times. So if you know you can get it within a week, make sure you have a weeks supply. I guess gabapentin would also work here, and you can invest in some cheap, generic gabapentin.
Another thing is that while Lyrica can get completely get rid of any opiate withdrawals it doesn't work the other way around. Although it definitely helps in that situation and can rid of maybe 50% of the symptomps, and especially help some with the depression, so it is valuable to have going through that experience. But it also tends to make you more sick and can be difficult to hold down when you're already so sick from Lyrica withdrawals, which is the problem with using opiates here. I didn't have benzos but assume they would help. Soma didn't help at all. What did help me was a combination of Hops capsules, Sun-theanine, and Magnesium. Not sure if it was one or all of those substances that helped, but it gave noticable relief. The Magnesium migth have helped with the mineral balance, the Theanine is supposed to increase Gaba, and Hops is meant to have a calming effect on the nervous system. Also sleeping pills will be of great help if you ever find yourself in withdrawal as it will be impossible to sleep. At least that way you will get some sleep, and that will be the only time you will have any peace because your waking time will be hell.
I now hope everyone have now been sufficiently warned and will think twice before getting yourself addicted to this substance. Keeping it to once a week, or less, to avoid addiction would be a good idea. I know it might seem hard to believe as it seems so gentle and with so few side effects, but believe me it was the WORST withdrawal I have ever been through, and the worst time of my life so far, so consider yourselves thoroughly warned. You can find also find hundreds of threads about Lyrica withdrawal if you google the net, all very consistent and describing the very same symptoms.